Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS St. Louis, MO

June 17, 2017Pike County, Illinois; Marion County, Ralls County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2017, 10:29 PM CDT for Pike County, Illinois; Marion County, Ralls County, Shelby County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 10:29 PM CDT (03:29 UTC)
Expired
Jun 17, 2017, 11:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pike County, IL, Marion County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:39 PM CDTTSTM WND DMGNw Hannibal, MOTREES BLOWN DOWN JUST NORTHWEST OF HANNIBAL
Jun 17, 10:41 PM CDTTSTM WND GST 533 Wnw Hannibal, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KLSX 180329
SVRLSX
ILC149-MOC127-173-205-180415-
/O.NEW.KLSX.SV.W.0129.170618T0329Z-170618T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1029 PM CDT SAT JUN 17 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central Pike County in west central Illinois...
  Northwestern Ralls County in northeastern Missouri...
  Marion County in northeastern Missouri...
  East central Shelby County in northeastern Missouri...

* Until 1115 PM CDT.

* At 1029 PM CDT, a severe thunderstorm was located near Emden,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hannibal, Palmyra, Warren, New London, Rensselaer, Spaulding,
  Emden, Philadelphia, Ilasco and Seehorn.

This includes Interstate 72 near exit 4.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3980 9136 3976 9136 3976 9124 3975 9122
      3951 9138 3979 9195 3995 9184
TIME...MOT...LOC 0329Z 296DEG 28KT 3984 9182 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
390 
WWUS53 KLSX 180346
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1046 PM CDT SAT JUN 17 2017

MOC205-180355-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-170618T0415Z/
Shelby MO-
1046 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3980 9136 3976 9136 3976 9124 3975 9122
      3951 9138 3973 9183 3991 9172
TIME...MOT...LOC 0345Z 296DEG 28KT 3978 9167 

$$

ILC149-MOC127-173-180415-
/O.CON.KLSX.SV.W.0129.000000T0000Z-170618T0415Z/
Pike IL-Ralls MO-Marion MO-
1046 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...NORTHWESTERN
RALLS AND MARION COUNTIES IN NORTHEASTERN MISSOURI...

At 1045 PM CDT, a severe thunderstorm was located near Warren, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hannibal, Palmyra, Warren, New London, Rensselaer, Spaulding,
Philadelphia, Ilasco and Seehorn.

This includes Interstate 72 near exit 4.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3980 9136 3976 9136 3976 9124 3975 9122
      3951 9138 3973 9183 3991 9172
TIME...MOT...LOC 0345Z 296DEG 28KT 3978 9167 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
842 
WWUS53 KLSX 180415
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1115 PM CDT SAT JUN 17 2017

ILC149-MOC127-173-180425-
/O.EXP.KLSX.SV.W.0129.000000T0000Z-170618T0415Z/
Pike IL-Ralls MO-Marion MO-
1115 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIKE COUNTY IN
WEST CENTRAL ILLINOIS...NORTHWESTERN RALLS AND MARION COUNTIES IN
NORTHEASTERN MISSOURI HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Illinois...and northeastern Missouri. A severe
thunderstorm watch also remains in effect until 600 AM CDT for west
central Illinois...and northeastern Missouri.

LAT...LON 3980 9136 3976 9136 3976 9124 3975 9122
      3951 9138 3973 9183 3991 9172
TIME...MOT...LOC 0415Z 296DEG 28KT 3968 9140 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:31 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

In the hours before

Local storm report, Jun 17, 10:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MOUNT STERLING          39.98N  90.76W
06/17/2017                   BROWN              IL   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO
            SPECIFICS AT THIS TIME AS TO THE CAUSE.

&&

EVENT NUMBER LSX1700495

JPK
Local storm report, Jun 17, 10:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 S MOUNT STERLING      39.96N  90.76W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0945 PM     HAIL             2 S MOUNT STERLING      39.96N  90.76W
06/17/2017  E1.75 INCH       BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

&&

EVENT NUMBER LSX1700496
EVENT NUMBER LSX1700497

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WarningLSXAdams41 min
Jun 17, 9:20 PM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jun 17, 11:53 PM CDTSpecial Weather StatementLSXCalhoun52 min
Jun 18, 1:23 AM CDTSpecial Weather StatementLSXBond, Clinton, Madison, Monroe, Randolph, Saint Clair and 1 more67 min
Jun 18, 2:08 AM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington37 min
Jun 18, 2:18 AM CDTSpecial Weather StatementLSXFayette, Marion, Washington42 min
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningLSXLewis18 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis23 min
Jun 17, 10:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby30 min
Jun 17, 11:04 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau56 min
Jun 17, 11:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren50 min
Jun 18, 12:34 AM CDTSpecial Weather StatementLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis56 min
Jun 18, 12:50 AM CDTSpecial Weather StatementLSXGasconade, Osage40 min
Jun 18, 1:19 AM CDTSpecial Weather StatementLSXCrawford, Washington56 min
Jun 18, 5:51 AM CDTRiver Flood WarningLSXMarion25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.